Alert archive / Wisconsin / Flash Flood Warnings in 2009

Flash Flood Warning 2, NWS Twin Cities, MN

June 22, 2009Chippewa County, Wisconsin

NWS Twin Cities, MN issued this flash flood warning at Jun 22, 2009, 5:03 AM CDT for Chippewa County, Wisconsin. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2009, 5:03 AM CDT (10:03 UTC)
Expired
Jun 22, 2009, 8:00 AM CDT
In force
3 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

County Chippewa County, WI

The radar

The La Crosse radar (KARX), 154 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2009-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2009-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KMPX 221003
FFWMPX
WIC017-221300-
/O.NEW.KMPX.FF.W.0002.090622T1003Z-090622T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
503 AM CDT MON JUN 22 2009

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN CHIPPEWA COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 800 AM CDT

* AT 459 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR RAINFALL ESTIMATES OF 2 TO 3 INCHES ARE         
  INDICATED OVER NORTHEAST CHIPPEWA COUNTY...NEAR HOLCOMBE AND       
  CORNELL. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CORNELL AND HOLCOMBE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH ARE POSSIBLE IN 
THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN THE
TWIN CITIES.

&&

LAT...LON 4513 9094 4515 9119 4529 9123 4530 9092

$$
DWE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 2:06 AM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 22, 2:06 AM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
206 AM CDT MON JUN 22 2009

.DISCUSSION...
THE PRIMARY CONCERN IS WHETHER THUNDERSTORMS WILL REDEVELOP OVER
PORTIONS OF WESTERN AND CENTRAL MN TODAY AND EVENING. A WEAK SURFACE
TROUGH ALONG WITH SEVERAL WEAK OUTFLOW BOUNDARIES AND WARM FRONT
WILL BE THE MAIN FOCUS FOR MORE SHOWERS AND THUNDERSTORMS LATER
TODAY AND TONIGHT.

A SHORTWAVE TROUGH HAD LIFTED NORTHEAST OVER LAKE SUPERIOR INTO
CNTRL WISCONSIN. SUBSIDENCE BEHIND THE UPPER LEVEL TROUGH HAD
SCOURED OUT CLOUDS AND SHRA/TSRA.  DEWPOINTS REMAINS IN THE
60S...THUS WIDESPREAD FOG CONTINUE TO DEVELOP OVER THE FORECAST AREA
IN THE WAKE OF THE TROUGH. AIRMASS SHOULD REMAIN STABLE THROUGH MID
AFTERNOON. DESTABILIZATION OF THE ATMOSPHERE WILL LIKELY TO OCCUR
LATER TODAY. BY EVENING...MOST UNSTABLE CAPE VALUES ARE PROGGED TO
INCREASE TO ABOUT 600 J/KG OVER PORTIONS OF WEST CENTRAL MN.
MOISTURE INFLUX WILL BE WEAK WITH WEAK CIRCULATION NEAR/ABOVE THE
SURFACE. IF STRONG THUNDERSTORM OR ISOLATED SUPERCELL DO OCCUR LATER
THIS AFTERNOON AND EVENING...THE PRIMARY CONCERN WILL BE HEAVY
RAINS. BOTH THE WET-BULB TEMP AND FREEZING LEVEL ARE TOO HIGH FOR
LARGE HAIL.

UPPER RIDGE CENTERED OVER THE MIDDLE OF CONUS...WILL BUILD NORTH
OVER INTO THE UPPER MIDWEST TUESDAY.  700 MB TEMPS INCREASE TO PLUS
10 DEGREES...WHICH WILL LIKELY HINDER ANY THUNDERSTORM DEVELOPMENT.
IT WILL REMAIN RATHER HOT AND HUMID WITH HEAT INDICES IN THE 95-100
RANGE.

EXPECT MORE SHOWERS AND THUNDERSTORMS LATE TUESDAY NIGHT AND
WEDNESDAY. SHORTWAVE TROUGH MOVES OVER THE NORTHERN TIER OF U.S.
SPLIT UPPER AIR FLOW DEVELOPS OVER THE UPPER MIDWEST...WITH NORTHERN
STREAM OF THE JET STREAM INFLUENCING OUR WEATHER MID WEEK.

MODELS HAVE BEEN CONSISTENT IN BUILDING A SURFACE HIGH PRESSURE
RIDGE OVER THE UPPER MIDWEST THURSDAY AND FRIDAY.

MORE RIDGE-RIDER THUNDERSTORMS/CONVECTIVE CLUSTERS ARE EXPECTED TO
DEVELOP OVER THE UPCOMING WEEKEND...AS THE WEATHER REMAINS UNSETTLED
THROUGH MUCH OF THE PERIOD.

&&
.AVIATION... /06Z TAF ISSUANCE/

SCATTERED SHOWERS AND THUNDERSTORM ACROSS CENTRAL AND EASTERN MN
AS WELL AS WEST CENTRAL WI WILL PUSH NORTH AND EAST OVERNIGHT AS A
SHORT WAVE LIFTS NORTHEAST ACROSS THE FA. CEILINGS HAVE
DETERIORATED BELOW 010 ACROSS CENTRAL MN AND SHOULD PERSIST INTO
THE MORNING. EXPECT THE CEILINGS TO LOWER FOR KRWF...KMSP AND KEAU
AS WELL. MVFR FOG WILL ALSO BE PREVALENT DURING THE LATE
NIGHT/EARLY MORNING HOURS. VFR CONDITIONS TO RETURN MID TO LATE
MONDAY MORNING WITH SCT-BKN CU IN THE AFTERNOON.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Jun 22, 4:01 AM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
401 AM CDT MON JUN 22 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
230915-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
401 AM CDT MON JUN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER WEST CENTRAL MINNESOTA
THIS EVENING. THE PRIMARY THREATS ARE HEAVY RAIN AND LARGE HAIL.

TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE PERIOD.  AT THIS
TIME...THERE IS A SMALL CHANCE FOR SOME OF THESE THUNDERSTORMS TO
BECOME SEVERE...MAINLY ON TUESDAY EVENING AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION COULD BE NEEDED THIS EVENING OVER WEST
CENTRAL MINNESOTA.

In the hours before

Local storm report, Jun 21, 11:10 PM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1110 PM CDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HEAVY RAIN       MINNESOTA LAKE          43.84N 93.83W
06/21/2009  M4.50 INCH       FARIBAULT          MN   TRAINED SPOTTER

            POSSIBLE SOME BASEMENT FLOODED

&&

JVM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 4:37 AM CDTFlash Flood WarningMPXRusk3 hr
Jun 22, 7:30 AM CDTAreal Flood WarningMPXRusk3 hr
Jun 22, 7:50 AM CDTAreal Flood WarningMPXChippewa3 hr

Nearby

Flash Flood Warnings in Wisconsin, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.